Pennsylvania, 2024Flash Flood in Pennsylvania, May 15, 2024
May 15, 2024 · NWS PBZ · 1 event in 1 county or zone
Slow-moving thunderstorms around slowly-moving Middle Ohio Valley low pressure created isolated flooding concerns in Allegheny County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow-moving thunderstorms around slowly-moving Middle Ohio Valley low pressure created isolated flooding concerns in Allegheny County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 15, 7:19 PM EST, 42 minutes earlier.
Area forecast discussion, May 15, 7:19 PM EST, 42 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
819 PM EDT Wed May 15 2024
.SYNOPSIS...
Upper trough over West Virginia will move to the Atlantic Ocean
overnight with weak high pressure building into the area for
Thursday. Showers will end this evening with quiet weather
expected through Thursday night. A weak trough may bring showers
on Friday before another upper low moves up the Ohio Valley with
a chance of showers over the weekend.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
KEY MESSAGES:
- Showers will diminish through the early overnight
- Patchy fog after midnight
______________________________________________________________
Evening Update...
No significant changes were made to the overnight
period. Hourly temperatures were nudged to the latest hi-res
blend. Otherwise, the forecast is on track for rapidly
diminishing shower/thunderstorm coverage after sunset, and a
quiet night thereafter.
Previous...
Upper low evident on satellite imagery over far
southern Ohio moving into West Virginia should continue eastward
tonight and get absorbed by trough along the New Jersey coast.
Diurnal showers over northwest portion of forecast area along
SW-NE trough/theta-e axis and weak deformation should weaken
rapidly around sunset. Precipitable water values are high,
around 1.3" and mean wind is less than 5 knots through 6-8 km.
Locally heavy rains can't be ruled out, but would impact less
than 5% of the forecast area.
With light winds and moist conditions, patchy fog is expected
after midnight.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
KEY MESSAGES:
- Ridging provides dry weather Thursday and Thursday night
- Near to above normal temperature expected
- Weak trough Friday brings shower chances
______________________________________________________________
Upper ridge builds into the area bringing quiet weather Thursday
and Thursday night. Readings will be around 80F.
A weak and subtle upper trough is then expected to push across
Michigan and SW Ontario on Friday, with the southern ending
brushing the forecast area. Instability will be a little higher
and airmass will be moist, with MUCAPE of 1,000 to 1,500 j/kg
so diurnal showers and thunderstorms are possible.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
KEY MESSAGES:
- Forecast uncertainty increases during the extended period
- Another trough is likely to provide unsettled weather at least
for Friday and Saturday, although rain amounts are iffy given
the uncertainty
- More ridging and mainly dry weather Monday and Tuesday with
shower chances increasing by Wednesday
- Temperatures near or above normal are expected
______________________________________________________________
Another weak upper trough, much like the current system, is then
expected to move slowly up the Ohio Valley on Saturday with
continued chances of showers and thunderstorms. Trends have been
for this system to head farther south toward VA/NC on Sunday,
which would result in less chance of showers for forecast area
Sunday. Will leave shower chances in Sunday, but if trends
continue it may end up drier Sunday than forecast.
Upper low then appears to get trapped along the NC coast, with
SW-NE ridging extending into Upper Ohio River Valley with warm
and dry conditions likely Monday and Tuesday.
Multi-model guidance then brings a fairly significant trough
through the Great Lakes and Ohio Valley on Wednesday, which
would likely result in showers and thunderstorms.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Shower coverage will decrease this evening with the loss of
instability and as an upper trough starts to depart and/or
dissipate. Nevertheless, MVFR/IFR ceilings should become more
established in lingering moisture. Fog is also likely,
especially in locations that received rain today.
Fog and low clouds will lift by 13Z or 14Z as high pressure and
low-level ridging take hold, with VFR reestablished at all
terminals by midday.
.Outlook...
Periodic restrictions and showers are expected Friday through
Sunday with another slow moving low pressure system.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.
&&
SYNOPSIS...Craven/Rackley
NEAR TERM...Craven
SHORT TERM...Craven
LONG TERM...Craven
AVIATION...22/CL
Hazardous weather outlook, May 15, 1:47 PM EST, 6 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
247 PM EDT Wed May 15 2024
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
031-073>078-WVZ001>004-012-021-509>514-161900-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Washington-Greene-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Higher Elevations of Fayette-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
247 PM EDT Wed May 15 2024
This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Craven
Flash Flood, Allegheny
- When
- May 15, 8:01 PM EST to 9:21 PM EST
- Where
- Allegheny County, 1.12 mi NW of Castle Shannon to 0.7 mi WSW of Castle Shannon
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.362, -80.065
Road closures were reported on McMillan, Morrow, and McLaughlin Run Roads due to flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Oklahoma, May 15, 2024$230,000 · 3.5 in hail · 8 events
- Flash Flood in Nebraska, May 15, 2024$200,000 · 1 event
- Hail and Damaging Winds in Oklahoma, May 15, 2024$27,000 · 4 in hail · 20 events
- Flood and Hail in Kansas, May 15 to 16, 20242 in hail · 14 events
- Hail and Damaging Winds in Texas, May 15, 2024$4,000 · 1.25 in hail · 10 events
- Hail and Damaging Winds in Texas, May 15 to 16, 20241.75 in hail · 9 events
- Hail and Damaging Winds in South Carolina, May 15, 20241.75 in hail · 8 events
- Hail in North Carolina, May 15, 20242 in hail · 8 events
- Hail and Damaging Winds in North Carolina, May 15, 20241 in hail · 7 events
- Hail and Damaging Winds in North Carolina, May 15, 2024$4,000 · 2.75 in hail · 6 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 15, 20241.5 in hail · 4 events
- Hail and Damaging Wind in North Carolina, May 15, 2024$5,000 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180426.